Washington, 2003

Heavy Snow in Washington, January 1 to 3, 2003

January 1 to 3, 2003 · NWS OTX · 5 events in 5 counties and zones

A moist southwest flow, known as a Pineapple Express, developed over eastern Washington New Year's Eve. Even though snow levels were on the rise through the holiday, cold air was trapped in some of the northern valleys from the lee of the Cascades to northeast Washington.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist southwest flow, known as a Pineapple Express, developed over eastern Washington New Year's Eve. Even though snow levels were on the rise through the holiday, cold air was trapped in some of the northern valleys from the lee of the Cascades to northeast Washington. Some valley snow totals included: Chewelah...9.5", Williams Lake...7", Chelan...7.8", Entiat...11", Mazama...19", Lake Wenatchee...16.5", Holden Village...24", Waterville...4.5". Some mountain snow totals included: 49 Degrees North Ski Area...28", Bodi Mountain...8" and Moses Mountain...10".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 31, 9:20 PM PST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 31, 9:20 PM PST, 2 hours 41 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
920 PM PST TUE DEC 31 2002

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE INLAND NORTHWEST
TONIGHT USHERING IN A DRY START TO THE NEW YEAR. THE DRY SPELL WILL
BE BRIEF HOWEVER AS MOIST SOUTHWEST FLOW WILL DEVELOP OVER THE
REGION. THIS WILL START PRECIPITATION NEAR THE CASCADES BEFORE MIDDAY
AND THEN SPREAD EASTWARD THROUGH THE REMAINDER OF THE DAY. THIS MOIST
FLOW WILL REMAIN WITH US THROUGH THE END OF THE WEEK BRINGING A
CHANCE OF PRECIPITATION EACH DAY.

.DISCUSSION...
.TONIGHT AND WEDNESDAY...500 MB ANALYSIS THIS EVENING SHOWED STRONG
HEIGHT RISES OVER THE PAC NW AS ONE TROF EXITS TO OUR EAST WHILE A
STRONGER ONE OFFSHORE BOLSTERS THE UPSTREAM RIDGE. THIS RIDGE WILL
TRANSITION EASTWARD OVERNIGHT AND SHOULD CENTER NEAR THE CASCADE
CREST BY MORNING. THE DEEPENING OFF THE OFFSHORE TROF WILL LIKELY
SLOW THE ONSHORE PUSH OF A NICE PLUME OF PRECIPITABLE WATER EXTENDING
FROM JUST NORTHWEST OF THE HAWAIIAN ISLANDS TO 43/134. UNTIL THE
UPPER LEVEL RIDGE MOVES INLAND AND SHIFTS OUR FLOW FROM W/WNW TO A
MORE FAVORABLE SW ORIENTATION...THE CHANCES FOR PRECIPITATION WILL BE
SLIGHT. THE 290K ISENTROPIC GIVES EVEN MORE CREDENCE TO THIS NOTION
AS THE ISENTROPIC ASCENT NEAR THE CASCADES IS QUITE SMALL AT BEST
WITH RATHER HIGH CONDENSATION DEFICITS. CONSEQUENTLY OUR FIRST ORDER
OF BUSINESS TONIGHT WILL BE TO LOWER POPS IN THE WESTERN ZONES NEAR
THE CASCADES. WE CAN ALSO DO THE SAME FOR THE FAR EASTERN ZONES AS
THE AIRMASS OVER NORTH IDAHO HAS DRIED AND STABILIZED NICELY. THE
ONLY OTHER ORDER OF BUSINESS FOR TONIGHT HAS TO DO WITH TEMPERATURES
AND THE POSSIBILITY OF FOG. THE TEMPERATURES DID DIP QUITE RAPIDLY
AFTER SUNSET...ESPECIALLY NEAR MOSES LAKE AND WENATCHEE...HOWEVER THE
HAVE STABILIZED NICELY EVER SINCE...MOST LIKELY DUE TO THE INCREASE
IN HIGH CLOUDS EMBEDDED WITHIN THE UPPER LEVEL RIDGE AXIS. WE EXPECT
THE CLOUDS TO CONTINUE TO INCREASE FROM THE WEST OVERNIGHT AS THE
RIDGE CONTINUES ITS SLOW TRANSITION. THUS MOST LOWS AS FORECAST SEEM
REASONABLE...ALTHOUGH A FEW WERE ALREADY UNDERCUT JUST A TAD. WE WILL
PERFORM MINOR UPDATES FOR THOSE LOCATIONS. AS FOR FOG...THE CURRENT
DEWPOINT DEPRESSIONS ARE GENERALLY QUITE SMALL FOR THIS TIME OF
EVENING SUGGESTING A GOOD POTENTIAL FOR FOG FORMATION...ESPECIALLY
OVER SNOW COVERED AREAS. EVEN SO...THE INCREASE IN HIGH LEVEL CLOUDS
SHOULD KEEP THE FOG FROM GETTING TOO WIDESPREAD. STILL WE WILL NEED
TO PLACE SOME WORDING IN THE ZONES. FOR WEDNESDAY...THE PRECIPITATION
WILL BEGIN TO CREEP OVER THE CASCADES...BUT IT COULD BE SLOW TO MOVE
TOO FAR EAST...AS THE UPPER LEVEL RIDGE AXIS ONLY MIGRATES TO THE
IDAHO PANHANDLE BY AFTERNOON. THIS KEEPS THE BEST MOISTURE AXIS STUCK
OVER THE NW ZONES...FROM WENATCHEE TO COLVILLE. IT IS POSSIBLE MOST
OF THE IDAHO PANHANDLE WILL ESCAPE PRECIPITATION DURING THE DAYLIGHT
HOURS. ANOTHER CHANGE WHICH WE MAY NEED TO MAKE IS ADD THE NORTH
CASCADES TO THE WINTER STORM WATCH AS THE LOW LEVEL MOIST AXIS POINTS
RIGHT AT THE CREST AND INTO THE OKANOGAN VALLEY RIGHT THROUGH
THURSDAY...WITH PLENTY OF COLD AIR DAMMING EXPECTED.

FX

.EXTENDED...
.SATURDAY THROUGH TUESDAY...SAT WILL SEE THE ARRIVAL OF ANOTHER
SYSTEM THAT WILL SPREAD RAIN AND SNOW ACROSS MOST OF OUR CWA. POPS
WILL STAY THE SAME AS LAST FORECAST PERIOD. THIS WILL INCLUDE CHANCE
IN MANY LOCALS AND LIKELY IN SOME MOUNTAIN AREAS. MODELS ARE A BIT
UNCERTAIN AS TO WHAT WILL HAPPEN NEXT. ALTHOUGH MOST AGREE LOOSELY
THAT A UPPER RIDGE BUILDS IN OVER THE AREA. THUS SUNDAY AND MONDAY
ARE SHAPING UP TO BE NICE DAYS AND A WELL NEEDED BREAK IN ALL THE
ACTIVITY GOING ON OVER THE PAST WEEK. THE ARRIVAL OF ANOTHER LOW
PRESSURE SYSTEM ON TUESDAY WILL ISSUE PRECIPITATION BACK INTO THE
AREA.

LERICOS

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 024/035/033/039/035/040 049856
COE 025/035/033/038/035/040 029857
PUW 028/039/036/041/035/041 026656
LWS 030/044/038/048/038/048 005554
CQV 024/032/032/038/035/041 069847
SPT 025/032/029/037/033/040 039877
WWP 024/032/031/038/032/038 -26877
EAT 028/033/031/040/032/040 065345
MWH 030/039/035/042/034/041 055435
OMK 023/032/030/037/032/039 069647

.OTX...WINTER STORM WATCH WED NIGHT THROUGH THURSDAY MORNING
       FOR WAZ43-38-37 AND IDZ01...
Hazardous weather outlook, Dec 31, 5:00 PM PST, 7 hours 1 minute before
IDZ001>004-026-027-WAZ031>038-041>044-011430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND
NORTHERN IDAHO.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A SERIES OF STRONG AND MOIST STORMS WILL MOVE OVER THE INLAND
NORTHWEST THROUGH THE END OF THE WEEK. EACH OF THESE STORMS WILL BE
PROGRESSIVELY WARMER...SO MOST OF THE SNOW WILL BE CONFINED TO THE
HIGHER MOUNTAINS. THE FIRST STRONG STORM WILL MOVE OVER THE REGION
LATE WEDNESDAY NIGHT AND THURSDAY. THE BRUNT OF THE SNOW WILL LIKELY
FALL NEAR THE CANADIAN BORDER...PROMPTING THE ISSUANCE OF A WINTER
STORM WATCH. FOR FURTHER DETAILS SEE THE LATEST WINTER WEATHER
BULLETIN WWUS46 KOTX WSWOTX.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
January 1, 12:01 AM PST to January 3, 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
January 1, 12:01 AM PST to January 3, 10:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
January 1, 12:01 AM PST to January 3, 10:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes Northern Cascades

When
January 1, 12:01 AM PST to January 3, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Waterville Plateau

When
January 1, 12:01 AM PST to January 3, 10:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341675, 5341676, 5341677, 5341678, 5341679.